site map
angry
curious
worried
user
sick
bored
blog

How Bad?

Properly done, a gradual methadone detox should not cause the addict much discomfort. A Heroin Helper reader who is going through such a detox, wrote to ask when the nightmare would begin.

Question

I would just like to say what a wonderful site you have here... perfect for whittling away those icky hours as I am awaiting for my withdrawal symptoms from my methadone as it finally tapers off. This is my dilemma: I'm on 2.5 mg and my back is hurting, but thats it! Will the stomach cramps and diarrhea start after I have no dose or not? I have been feeling pretty gross for a week now and I'm a bit unsure of what the future holds. I have gone from 17.5 mg to this in nine days and I'm ready to shake it. What can I expect?

Answer

Everyone's detox is different. Some "classic" symptoms aren't even felt by some people. So you won't necessarily experience much in the way of diarrhea or stomach cramps. You have a few things in your favor. First, your habit is small. Second, methadone withdrawal symptoms are less intense than heroin symptoms, for example. Third, you have been keened from the methadone so you really shouldn't ever feel much worse than "icky".

The one thing you most have to guard yourself against is depression. You won't necessarily feel depressed, but it will act on you--coloring everything you experience. You are likely to feel that your life sucks and that it always will. Remember that such thoughts are part of the detox. Life isn't as bleak as it seems--things will get better as your body slowly re-learns how to feel good without the help of opioids.

There are probably no major surprises waiting for you in this detox. You will feel bad, but not terribly so. That doesn't mean it is easy to get through. Remember that you are making a long-term decision by withdrawing: you are suffering now to feel much better later.

As for the pain, if you experience it... Ibuprofen is great for body aches (better than codeine). Imodium is great for diarrhea. If you have a doctor, see about getting a prescription of dicyclomine for abdominal cramps. All three of these are miracle drugs. You don't have to suffer with the pain. However, remember that it is your mind that is most likely to mess you up. Remember that it will get better--a lot better.

by Dr. H © 2002
Last Modified: 12 January 2004


angry
curious
worried
user
sick
bored
blog